Late-onset Acute Cellular Rejection after Lung Transplantation Triggered by a Fluctuation in the Tacrolimus Trough Level Which Was Successfully Treated with Steroid Pulse Therapy.
Ayaka Sugiura, Kensuke Kanaoka, Maiko Naito et al.
✦ AI-curated · Sources linked
Case in brief
A lung transplant recipient developed dyspnea, diffuse ground-glass opacities, and reduced lung function 18 months after transplantation. Biopsy findings supported acute cellular rejection (ACR). The episode followed treatment with azithromycin and clofazimine for Mycobacterium abscessus, which was associated with a fall in tacrolimus trough levels. Despite positive C4d staining, the absence of donor-specific antibodies and the histology supported ACR. The rejection was successfully treated with steroid pulse therapy and intensified immunosuppression.
What made this case unusual
ACR occurred 18 months after transplantation, beyond the period in which it usually develops, after tacrolimus trough levels fell during azithromycin and clofazimine treatment. Positive C4d staining could have complicated interpretation, but other findings supported ACR.
Diagnostic / clinical pearl
In suspected post-transplant rejection, interpret C4d staining alongside donor-specific antibody testing and histology; a positive C4d result alone did not establish the diagnosis in this case.
Why it matters
The case underscores the importance of monitoring tacrolimus trough levels when treating infection after lung transplantation, particularly when levels may fluctuate.